Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 2, NWS Marquette, MI
NWS Marquette, MI issued this special marine warning at May 22, 2021, 8:49 PM EDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2021, 8:49 PM EDT (00:49 UTC)
- Expired
- May 22, 2021, 9:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this special marine warning went out at May 22, 8:13 PM EDT, 36 minutes earlier.
Area forecast discussion, May 22, 8:13 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Marquette MI 813 PM EDT Sat May 22 2021 .SHORT TERM...(This evening through Sunday) Issued at 319 PM EDT SAT MAY 22 2021 GOES 16 Water vapor imagery highlights an amplified pattern with CONUS feeling the full effects of the current omega block; more specifically, the UP is feeling the effects of being on the western and northwestern edge of the ridge sitting over the middle-Mississippi River Valley region. This southerly flow pattern has kept the warm and moist conditions across our forecast area today. Cloud cover over most of the region began scattering out in the late morning hours due to height rises and increasing subsidence. In the east, dinural driven CU aided by enhanced low level convergence along the lake breeze boundary off Lake Michigan has been observed and were even able to get a light rain shower over Chippewa County. Given the continued clearing trend thats expected this afternoon, expect temps to continue climbing to near 80F across much of the forecast area. Some exceptions will be along the immediate lakeshores of Lake Michigan, where onshore flow is capping temps in the 60s. Overnight a cold front will drop south into the region. Upstream over Ontario and the Arrowhead, surface based instability around 1500 j/kg will feed convection and a line of showers and thunderstorms are expected to move into Lake Superior. Looking upstream now, shower activity has already started, but convective plumes are fighting to overcome the cap in place. The lack of a pronounced LLJ in the western parts of the lake should limit the thunderstorm's ability to transition to elevated storms, but the recent HRRR runs do suggest some 850mb 30kt winds may help maintain some of the activity's organization over parts of the lake, at least enough to bring a chance of showers and thunderstorms to the Keweenaw and parts of Ontonagon and Gogebic counties. Post frontal precip across eastern Minnesota may sustain shower activity a little longer in the far west. With the passage of the cold front, winds will shift northeast and overnight lows should fall into the 40s for most. Parts of southern Menominee may be able to stay in the low 50s and some lakeshore areas could see some high 30s. The cold front is expected to stall out over northern Wisconsin as another shortwave rounds the ridge. The better forcings look to stay south of our forecast area but some scattered shower activity across central and southern Upper Michigan looks possible. A dramatic change in high temps is expected compared to what we've observed the past few days. Many locations near Lake Superior should top out in the mid- 40s. Further south and east, 50s are generally expected. .LONG TERM...(Sunday night through Saturday) Issued at 342 PM EDT SAT MAY 22 2021 Taking a broad look at the medium to extended forecast over the forecast region will encompass several weather features affecting the cwa with continued chances of rain showers and anomalously warm/cool temperatures. A mid-latitude cyclone will occlude over the Northern Plains, bringing another surge in warm surface temperatures on Monday and Tuesday as the warm sector reaches the Great Lakes once again. The secondary cold front from the occluded surface low over northern Ontario will reach Upper Michigan by mid-week. This will cause afternoon highs to be closer to seasonal averages from mid-week to Friday, with gradual warming expected for a trend by next weekend. A strong, negatively tilted 500mb longwave trough will be positioned over the Northern Rockies by Sunday evening, with strong upper level ridging extending from the Mississippi Valley to the northwest over Manitoba and Saskatchewan as it is on the downstream end of the longwave trough. The upper level ridge axis will be to the west of the Northern Great Lakes Sunday night, but the nose of warm air aloft will be present from 700mb-850mb only. Mixing down to the surface is not anticipated. At the surface, a 1030mb dome of High pressure will be positioned over northern Ontario, creating northeast to easterly flow overnight Sunday from the lake. A strong nocturnal inversion will take place as the cool and moist flow from the lake keeps surface temperatures comfortable across Upper Michigan. It will make for a great night to leave your windows open with regard to sleeping weather as the area has had several days of anomalous humid conditions for mid to late May thus far. This surface High will weaken by Monday morning as it quickly propagates to Quebec. As this occurs, the semi-stationary cold front that moved through Upper Michigan Sunday is expected to halt over Lower Michigan, and begin to retreat back to the north. The upper level ridge axis is anticipated to propagate over the northern Great Lakes by Monday afternoon. Warm, southerly flow will begin to advect toward Upper Michigan by Monday afternoon, causing a nice rebound in afternoon highs compared to the chilly temperatures that will be observed on Sunday. 850mb temperatures are in decent agreement with +14C to +16C expected over Upper Michigan by Monday afternoon. As this warm front propagates over Upper Michigan, upper level dynamics will become slightly more favorable for showers/isolated thundershower development, albeit the signal remains low for atmospheric forcing at this time. As of Saturday afternoon, the SPC keeps the mention of a Marginal Risk for convective weather further to the west, and outside of our cwa. With the southerly flow expected to continue Monday night into Tuesday, we will see humid conditions as overnight lows look to decrease to near 60 degrees. This is in response to the occluded surface low over the northern Manitoba/Ontario region. Scattered showers to possible thundershowers are anticipated to continue overnight Monday into early Tuesday as a weak cold front moves through the area behind the warm front that approached the area on Monday. The modified air mass will keep the area moist, and low level clouds may take a short while to burn off by early afternoon. Temperatures look to still be anomalously warm Tuesday afternoon as 850mb temperatures between +14C to +17C mix down to the surface via southerly flow. The more potent cold front will arrive between Tuesday afternoon into early Wednesday as a strong surface low over northern Ontario is modeled by 12Z Wednesday. We will continue to monitor this weather system as it is appears to be modeled in good agreement with medium range guidance at this time of inspection. Widespread showers and convective initiation ahead of this cold front is favorable. Still a bit far out to fine tune the possibility of weather strong thunderstorms are favorable at this however. Behind the cold front on Wednesday, much cooler conditions can be expected. The exact placement of the coldest air at 850mb is still not modeled well, with the GFS being the most aggressive. The Euro and Canadian deterministic models appear to have the air mass modified slightly as it treks over Lake Superior. This is not uncommon, but the chilly air aloft at 850mb could reach 0C or potentially even colder. This would keep the area slightly cooler as compared to previous model runs 24 hours ago, with high temperatures struggling to reach 60 degrees for Thursday and Friday as multiple shortwaves will be riding along the upper level flow aloft between Wednesday afternoon and next weekend. Will continue to adjust the medium to extended forecast on the conservative side, but we could see a rain/snow mix on Thursday night, with a brief period of light snow showers over the interior west of Upper Michigan by Friday morning if model agreement and timing of shortwaves next week. Temperatures could get near or below the freezing mark for overnight lows for the interior west to end this coming week, before a gradual warming trend begins by next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 752 PM EDT SAT MAY 22 2021 VFR conditions will continue through much of this evening but then a cold front will move across Lake Superior and Upper Michigan later tonight and bring deteriorating conditions to all terminals overnight. Some scattered showers will be possible as well, mainly at KIWD and KCMX, with maybe an outside shot at a VCTS at KCMX. With this cold front, a quick shift of the wind to the north or northeast is expected. With this shift, expect conditions to deteriorate to LIFR at KSAW and KIWD and IFR at KCMX late tonight, but then slowly improve during the day on Sunday reaching MVFR in the afternoon. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 319 PM EDT SAT MAY 22 2021 Some shower and thunderstorm activity will be possible tonight as a cold front moves through the region. South to southwesterly winds will quickly become north to northeasterly. With the CAA and sharp pressure rises that are expected, these northerly winds will increase to near 30 knots by early Sunday morning across the north and western parts of the lake. There's some uncertainty in how much of these stronger winds will reach the surface, but higher reporting platforms could see a few gale force gusts. Winds should settle through the day, with the return to light winds below 20 knots by Sunday evening. Winds are expected to increase again mid-week with the passage of another cold front. At the moment, northwest gusts near 30 knots are looking possible. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JP LONG TERM...BW AVIATION...Voss MARINE...JP
Hazardous weather outlook, May 22, 4:17 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 417 PM EDT Sat May 22 2021 MIZ001>004-009-010-084-232030- Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-Iron- Southern Houghton- 417 PM EDT Sat May 22 2021 /317 PM CDT Sat May 22 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There is a slight chance for thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance for thunderstorms late Monday afternoon over the far west. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ005>007-011>014-085-232030- Marquette-Alger-Luce-Dickinson-Menominee-Delta- Southern Schoolcraft-Northern Schoolcraft- 417 PM EDT Sat May 22 2021 /317 PM CDT Sat May 22 2021/ This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance for thunderstorms late Monday evening and overnight into Tuesday morning for the central and east areas of Upper Michigan. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-232030- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 417 PM EDT Sat May 22 2021 /317 PM CDT Sat May 22 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight A few isolated gale force gusts to 35 knots are possible for higher reporting platforms. There is a slight chance for thunderstorms tonight for the west half of Lake Superior. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few isolated gale force gusts to 35 knots are possible for the west half of Lake Superior Sunday morning. There is a slight chance for thunderstorms late Monday afternoon in the far western lake. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-232030- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 417 PM EDT Sat May 22 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. BW
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.